New York, 2008

Damaging Winds in New York, April 23, 2008

April 23, 2008 · NWS BGM · 2 events in 1 county or zone

A cold front swept across the region during the afternoon and evening, producing isolated wind damage across western New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front swept across the region during the afternoon and evening, producing isolated wind damage across western New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 23, 2:06 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 23, 2:06 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
306 PM EDT WED APR 23 2008

.SYNOPSIS...

A COLD FRONT WILL BE ACCOMPANIED BY SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING. HIGH PRESSURE WILL MOVE ACROSS CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA ON THURSDAY, AND OFF THE NEW
ENGLAND COAST BY FRIDAY AFTERNOON, WITH FAIR WEATHER. THE NEXT STORM
SYSTEM WILL BRING A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS
FRIDAY NIGHT AND SATURDAY. DRY WEATHER IS EXPECTED TO RETURN FOR THE
LATTER PART OF THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...

CDFNT WILL TRACK SE AND OUT OF THE AREA LATER THIS EVNG. MARGINAL
CAPE ARND 300-500 J/KG BUT ENUF FOR SCT -SHRA/-TSRA...THEN CLEARING
SKIES. HIGH PRES BUILDS IN FOR ANOTHER BEAUTIFUL DAY ON THU.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...

HI PRES CRESTS OVER THE FCST AREA WITH XCLNT RADIATIONAL COOLING
CONDITIONS...AND WE LEANED TWDS THE COOLER GUIDANCE WHICH GETS MANY
OF THE INTERIOR VYLS WELL DOWN INTO THE 30S. QUICK REBOUND ON FRIDAY
AS WAA COMMENCES AND 925 MB TEMPS REBOUND TO ARND +14 TO +16C. WE
LEANED TWDS THE SLOWER GFS FOR FRIDAY BUT WE COULD SEE SOME PCPN
GETTING INTO FAR WRN ZONES LATE IN THE DAY. CHC FOR -SHRA FRIDAY
NGT AS THE WMFNT TRIES TO WORK ACRS THE FCST AREA. WENT ABV MOS
TEMPS FOR MINS THIS PD AS THEY LOOKED TOO COOL. BETTER CHC FOR
TSRA ON SAT AS THE CDFNT PUSHES THRU.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...

CHANGES TO A COOLER AND WETTER PATTERN COMPARED TO CURRENT. MODELS
IN BETTER AGREEMENT OVER YESTERDAY. SAT NIGHT COLD FRONT EXITING CWA
WITH RAIN SHOWERS FOLLOWED BY A SHORT BREAK SUNDAY. AN UPPER LEVEL
TROF AND SFC LOW WILL DROP SE FROM WRN GREAK LAKES. UL LOW CLOSES
OFF OVER SRN ONTARIO...THEN SHIFTS EAST OFF THE NEW ENGLAND COAST.
COLD AIR OVER THE CWA COULD MEAN SOME LIGHT SNOW SHOWERS AND
FLURRIES AT NIGHT AND EARLY MORNING MONDAY NIGHT TO WED MORNING.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...

VFR FOR INTO FRIDAY. LOW CHC FOR MVFR VSBYS AND CIGS IN SCT SHOWERS
THIS AFTN AND EARLY EVE. FOR NOW HAVE PUT IN A TEMPO FOR -SHRA AND A
LOWER VFR CIG.

W TO NW WINDS AT AROUND 10 KTS DROPPING TO 5 KTS OUT OF THE NW AND N
TONIGHT. FOR THURSDAY THE WIND WILL   PICK UP TO AROUND 10 KTS.

THU AND FRI...VFR. HIGH PRESSURE WITH CLEAR SKIES.
FRI NGT AND SAT...MVFR. CHC SHRA/TSRA.
SUN...VFR. NO SIG WX.
SUN NGT AND MON...MVFR. SHRA/TSRA WITH COLD FRONT.

&&

.FIRE WEATHER...

WE DEBATED A FIRE WX WATCH FOR NE PA ON THU. APPARENTLY MARIGNAL
DAY BUT IT APPEARS TO HAVE THE BEST POTNL OUT OF THE PAST SVRL
DAYS. PROFILE WINDS INDICATE 15 TO EVEN 20 KT FLOW IN THE 950-900
MB LAYER ARND 18Z AT AVP, BUT FLOW MAY LIGHTEN UP LATER IN THE
AFTN. WE HAVE TEMPS IN THE L70S WITH TDS IN THE M30S GIVING RHS
IN THE 20-25% RNG. SPOKE TO PHI/CTP...WE DECIDED TO HOLD OFF ON A
WATCH GIVEN THEIR UNCERTAINTY FOR ADJACENT AREAS. EVNG CREW/MIDSHIFT
WILL HAVE TO RE-EVALUATE WITH LATER PCKGS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, Apr 23, 2:26 AM EST, 14 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
326 AM EDT WED APR 23 2008

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-240730-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
326 AM EDT WED APR 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 23, 4:43 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
543 PM EDT WED APR 23 2008

NYZ015>018-022-023-232230-
CAYUGA NY-ONONDAGA NY-SCHUYLER NY-SENECA NY-STEUBEN NY-YATES NY-
543 PM EDT WED APR 23 2008

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN
SENECA...SOUTHERN CAYUGA...EASTERN YATES...TOMPKINS...AND
NORTHERN STEUBEN COUNTIES...

* AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
  STRONG GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAIN.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM NORTHWEST OF KENDAIA TO
  YATESVILLE TO PRATTSBURG TO AVOCA...AND MOVING EAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  WHEELER AND PRATTSBURG AT 550 PM EDT...
  MAYS MILLS AND MAC DOUGALL AT 555 PM EDT...
  WILLARD AND ROMULUS AT 600 PM EDT...
  HAMMONDSPORT AND URBANA AT 605 PM EDT...
  UNION SPRINGS AND OVID AT 610 PM EDT...
  WAYNE AND PORTER CORNER AT 615 PM EDT...
  TYRONE AND WESTON AT 620 PM EDT...
  WYCKOFF AND TOWNSEND AT 625 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

MJ

The radar

The Binghamton radar (KBGM), 99 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cayuga

When
April 23, 5:00 PM EST
Where
Cayuga County, 1.38 mi S of Fosterville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
42.930, -76.670

Power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Cayuga

When
April 23, 5:25 PM EST
Where
Cayuga County, Venice Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
42.730, -76.550

Power lines were blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90518, 90519.